MAUDE Adverse Event Report: COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21988
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Perforation (2001); No Known Impact Or Consequence To Patient (2692)
Date of Event 03/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
On [20190425 (b)(6)]: 7 french biliary stent appears to have migrated with distal end abutting the duodenal wall.It was removed with forceps.Patient tolerated procedure.On [(b)(6) 2019)]: according to area representative, the stent was placed a few weeks ago.Few weeks later after placement, the stent was found to be migrated.Event is fda mdr reportable based on the requirement for 'surgical intervention' to remove the device and also based on the device malfunction reporting precedence for this device family for the issue of ¿stent migration'.No adverse effects to the patient have been reported as occurring.
 
Event or Problem Description
[20190425 martin ng].7 french biliary stent appears to have migrated with distal end abutting the duodenal wall.It was removed with forceps.Patient tolerated procedure.[20190424 martin ng].According to area representative, the stent was placed a few weeks ago.Few weeks later after placement, the stent was found to be migrated.Event is fda mdr reportable based on the requirement for 'surgical intervention' to remove the device and also based on the device malfunction reporting precedence for this device family for the issue of ¿stent migration'.No adverse effects to the patient have been reported as occurring.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to mfr site as follows: importer site contact and address: (b)(6).(b)(4).Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
[20190425 martin ng] 7 french biliary stent appears to have migrated with distal end abutting the duodenal wall.It was removed with forceps.Patient tolerated procedure.[20190424 martin ng] according to area representative, the stent was placed a few weeks ago.Few weeks later after placement, the stent was found to be migrated.Event is fda mdr reportable based on the requirement for 'surgical intervention' to remove the device and also based on the device malfunction reporting precedence for this device family for the issue of ¿stent migration'.No adverse effects to the patient have been reported as occurring.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Importer site establishment registration number: (b)(4).Device evaluation: the device was not returned therefore a document based review will be performed.Image review: the still shots submitted from an ercp( endoscopic retrograde cholangiopancreatography), at least partially demonstrated the patient underwent the placement of a 7-french, cotton-leung biliary stent following a sphincterotomy.No fluoroscopic images from the ercp were submitted for review to determine the cbd (common bile duct) anatomy, pathology and configuration.The indication for biliary stent placement was vague, but in the complaint report, there is reference to a ¿left hepatic duct stricture¿ and ¿removal of stone¿.No images of the reported stricture or stone were included.The biliary stent was deployed in a seemingly appropriate location for the limited images provided.The distal margin of the stent does not appear to abut the duodenal wall.Per the complaint report, a few weeks later, the stent had migrated, and as is seen on repeat endoscopy, the distal end was abutting the contralateral duodenal wall.The images from the time of stent retrieval again demonstrate normal appearance to the gastroesophageal junction, the gastric body, antrum, and the gastric mucosa.There is a single vary dark image demonstrating the cotton-leung biliary stent in the duodenum with the distal end of the stent abutting the contralateral duodenal wall.It was not possible to determine from this one image if there is ulceration in this region or any changes involving the duodenal wall.The stent was successfully retrieved with forceps.There is no comment regarding any clinical symptoms related to the migration of the stent or potential stent dysfunction, if there were any.In addition, stent migration is a known complication listed in the ifu (instructions for use) for cotton-leung biliary stent and is asymptomatic.Certain anatomic variants or pathology may predispose the patient to stent migration, including severe dilatation of the common bile duct such that the retention flap of the proximal end would not engaged with either the duct wall or stenosis.Also, as the cotton-leung biliary stent has only one fixation point proximally, compared with other plastic biliary stents, this may increase the likelihood of migration due to stent design.Without the ercp images, identifying the leading potential cause for migration is not possible.Fortunately, there was no reported clinical consequence of the migration, and since the stent was not replaced, one can assume the stent was no longer needed.Documents review including ifu review: prior to distribution clso-7-15 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl a review of the manufacturing records for clso-7-15of lot number c1255513 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1255513.It may be noted that according to instructions for use, ifu0045-6, "potential complications associated with ercp include, but are not limited to: pancreatitis, cholangitis, perforation, haemorrhage, infection, sepsis, allergic reaction to contrast or medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest.Those associated with biliary stent placement include, but are not limited to: trauma to the biliary tract or duodenum, obstruction of the pancreatic duct, stent migration".There is no evidence to suggest the user did not follow the instructions for use for this device.Root cause (possible): a definitive root cause for the customer complaint could not be determined due to limited information and as the exact operational conditions of use could not be replicated in the laboratory setting as the device was not returned.It may be noted that both migration and perforation are potential complications documented in the instructions for use.Certain anatomic variants or pathology may predispose the patient to stent migration, including severe dilatation of the common bile duct such that the retention flap of the proximal end would not engaged with either the duct wall or stenosis.Also, as the cotton-leung biliary stent has only one fixation point proximally, compared with other plastic biliary stents, this may increase the likelihood of migration due to stent design.Unfortunately, without more complete imaging at time of placement and removal, it is not possible to determine the most likely cause of migration in this case.Summary: ¿ complaint is confirmed as the failure was verified in the images.¿ due to unexpected migration of the stent, there's retroperitoneal leak caused by stent perforation of the duodenal wall.This led to the patient needing inpatient antimicrobials, image guided drainage, laparoscopic drainage and hospital stay of more than 2 months.¿ complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
COTTON-LEUNG BILIARY STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8632435
Report Number3001845648-2019-00216
Device Sequence Number19286645
Product Code FGE
UDI-Device Identifier00827002219885
UDI-Public(01)00827002219885(17)190721(10)C1255513
Combination Product (Y/N)N
Initial Reporter CountrySG
PMA/510(K) Number
K851962
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2019
Device Model NumberG21988
Device Catalogue NumberCLSO-7-15
Device Lot NumberC1255513
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/22/2019
Event Location Hospital
Initial Date Received by Manufacturer 04/25/2019
Supplement Date Received by Manufacturer04/25/2019
04/25/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date06/19/2019
07/17/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR